Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Fat and happy or skinny and depressed?? Medication.....

(15 Posts)
Lovemusic33 Sun 15-Jan-17 19:09:54

I have been talking matrazapine for 6 weeks, in this time I split with my partner which made me hit rock bottom.

Finally feeling a little bit more human and managing to get through the day but the matrazapine is making me stuff my face with food in the evenings, I even wake up during the night feeling hungry.

I am quite conscious of my weight, over the past 2 years I have got my weight down and have eaten healthy, I go to the gym, walk and swim to keep trim, I guess it's a bit of an addiction. In the past when I have been depressed I stop eating as a kind of control thing (I know it's not healthy and I have been hospilised in the past). The fact I am stuffing my face is making me anxious about weight gain, I'm struggling with the gym because I don't have enough motivation. I want. To come off the matrazapine so last night I halved my dose, today I feel rubbish (down and borderlining tearful). So it seems I either have to carry on taking them and get fat, or I stop and risk a breakdown.

I have an appointment with the mental health team on wed so I can ask them what to do but I'm scared they will advise me to carry on taking the meds.i really don't want to be on medication to make me happy, I want life to make me happy, I want to be the person I was 18 months ago.

cattastic Sun 15-Jan-17 19:50:12

I'm in a similar place. Been on it for 8 months, weight has just gone from healthy BMI to overweight for my height... I'm going to try a slow reduction for this reason only really

Lovemusic33 Sun 15-Jan-17 20:13:29

I am hoping I can slowly reduce the dose, hopefully the mental health team will sort me out with talk therapy, I don't want to take something that makes me hungry all the time. I am hoping once I'm off it I can keep myself sane by going to the gym and running.

Medicaltextbook Sun 15-Jan-17 20:41:36

I got this side effect from mirtazipine. I put on 10kg (1st 8lb) in a month.

Weight gain can seriously affect self esteem physical and mental health. You can definitely tell them you do not want to make it and ask about weaning off. Would you be willing try other medications?

You say that you don't want to be on medication to make you happy.
I don't like taking medications and wish I could be normal as far as mental health but I can usually accept that the medication isn't making me "happy" it is helping me to get to the place that people without my depression generally are. After that my life circumstances or events and my outlook will be what determines whether I am happy/sad/bored/energetic on any one day. I also try to remember I have an illness and being treated is just as valid as treatment for any other illness.
I hoped initially that it might be something for a few months (like when I had a plaster cast for a broken leg). However for me it seems more likely to be many years or lifelong (like the anti epileptic drugs I take.)

If the weight gain is making you amxious then definitely you can say you want to stop/wean off. Do be open to the option of other medications and hopefully you will hit one which gets you well with no or fewer side effects.

iveburntthetoast Sun 15-Jan-17 21:59:59

Not all meds cause this problem. If you think an AD will help and you believe you can't tolerate weight gain (& in with you on that), try asking for a dif med.

Lovemusic33 Mon 16-Jan-17 07:58:23

I have tried quite a few meds over the past year, this is my 2nd attempt at matrazapine. I would rather be drug free but when I am I end up not eating when I'm down causing me to become ill. All I know at the moment is I can't stay on these as the weight gain will just make me more depressed. This morning I will do a hour at the gym and swim for 20minutes but I don't feel that's enough to burn off the amount I am eating so I feel like I'm wasting my time.

I know. Probably need to take something, life's very stressful at the moment and I am quite low so I'm scared of what will happen if I go drug free.

Itisnoteasybeingdifferent Mon 16-Jan-17 08:58:09

I tried going clean for a while. My mood swings cost me a career in local politics. (may not have been such a bad thing).

I find life medicated is easier than clean, but I miss the joie de vie.

Thefitfatty Mon 16-Jan-17 09:09:30

I'd rather be fat and happy. Without a doubt.
You've only been on the meds for 6 weeks you may find that the increased hunger diminishes somewhat after a few months.
However even if it doesn't, being mentally healthy is far more important than being thin.
However, you should try to motivate yourself more to go to the gym, you may find it helps with the anxiety.

iveburntthetoast Mon 16-Jan-17 11:26:03

You can't make those kind of decisions for someone else m. For some, being 'fat and sane' works for them. Great. For others, it simply doesn't. Each person decides which side effects are acceptable, and which aren't. That will change from person to person. For me, weight gain is simply a no, but I accept others (e.g. Awful joint pain) to stay well.

Plus, being truly overweight brings higher risks of all kids of physical illnesses. It's not just about vanity.

Lovemusic33 Mon 16-Jan-17 11:48:40

You are right, it doesn't work for everyone, I have worked hard to stay in shape and it is a big deal breaker for me, it took me a couple years to go from a size 14 to a 10 and I feel if I stay in these pills I will be a size 14 again and it's a big deal.

I have had a crap year, bad relationship which ended badly at Christmas, I had been depressed on and off all year, tried different meds but it didn't help and side effects were just unbearable for me, I have only stayed on the matrazapine because I reached rock bottom just before new year and was suiciadal, this isn't me and I am usually a really happy person. I want to learn to cope with my feelings, learn to be happy again and find myself without drugs but I don't want to risk being suicidal again. As long as I set myself goals and things to look forward too I am hoping I can cope without meds. I go to the gym most days, I am starting a new job in a couple weeks so things are looking up.

Thefitfatty Tue 17-Jan-17 09:19:19

Well I suppose everyone has to have their priorities. After my suicide attempt I definitely prioritized being mentally healthy over thin. After all, thin doesn't do you much good if your dead.

While gaining weight sucks, the difference between a 10 and 14 and the difference between suicidal and not suicidal is worth it for me.

If you're going to go without meds, at least do it with the advise of your doctor. Quitting things anti-d's and anti-anxieties cold turkey can make the depression and anxiety come back worse.

dangermouseisace Tue 17-Jan-17 10:35:44

I'm on mirtazapine and struggle not to put on weight…I seem to have levelled at a size 10 though. I must admit that when I try to lose weight I end up putting it on instead! I made the decision that it is more important to be as mentally well as possible rather than thin- I was 8 and previously could eat and drink anything and not put on weight.

I've figured that carbs are necessary to fight depression, and make sure I eat 3 filling meals a day, all involving carbs and protein. I've tried to cut out sugar as much as possible but not completely e.g. porridge instead of cereal/jam on toast., and try to have wholemeal carbs etc. When I get the munchies now, which is less frequently, I've been eating raw carrots/celery. I've been getting through a lot of carrots. I've also been having a hot chocolate before bed which seems to help (maybe the milk- soya in my case- lines your stomach?)

It might be worth trying to persevere with the mirtazapine and see if your appetite decreases.

Lovemusic33 Tue 17-Jan-17 11:55:16

Maybe the reason why I find the weight more of a issue than not being suicidal is because I still feel pretty low on the matrazapine, so I feel low and fat, I know I probably haven't given it long enough and I will see what the mental health team say tomorrow.

I am trying to eat healthy, I haven't got loads of junk food in the house, I try and eat fruit when I feel the need to binge but I am finding it really hard.

dangermouseisace Tue 17-Jan-17 20:35:23

Yup I get that. Then I tried stopping it (against advice) and felt worse and fat grin

iveburntthetoast Tue 17-Jan-17 21:36:47

I have a limit that I'm happy being my 'natural' size 12. No more. I will have to take these meds for life so I have my limits. I've 'accepted' joint pain and muscle weakness as a side effect that means I take 3 different types of painkiller when it's bad. I will take the joint pain over suicide attempts and psychosis, but I won't take weight gain.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now